- If your pet ingests aspirin, contact your veterinarian immediately.
- Depending on the dose your pet has ingested, you may be required to take your pet to your veterinarian for decontamination.
- Bring the medication your pet has ingested, with its package insert and/or label for confirmation of the specific drug involved and calculation of dose ingested to give the vet an idea of the severity of toxicity and treatment plan.
Onset of clinical signs for acute overdose usually occurs between 4-6 hours after ingestion. Signs may persist for a long time in cats.
Early signs of acute overdose:
- Lethargy, Depression
- Vomiting (may be blood tinged from gastric ulceration)
- Increased breathing rate/ panting (tachypnoea)
- Fever (hyperthermia)
Later signs of acute overdose:
- Low body temperature (hypothermia)
- Muscle weakness
- Uncoordinated/unsteady gait (ataxia)
- Swelling of brain (cerebral oedema)
- Accumulation of fluid in lungs (pulmonary oedema)
- Coma, Death
- Gastrointestinal tract bleeding (blood tinged vomit, black tarry faeces, anorexia)
- Pale mucus membranes
- Yellow tinged mucus membranes (jaundice)
- Excessive thirst (polydipsia)
- Excessive urination (polyuria)
- Inability to produce urine (anuria)
EFFECTS OF TOXICITY
Aspirin disrupts the production of normal prostaglandins and other substances necessary for normal function. In particular, the ability to regulate blood pressure in the kidneys and produce protective mucus in the stomach are disrupted, leading to an increased risk of gastrointestinal bleeding and/or kidney damage/failure.
Cats have a slow rate of metabolism for drugs like aspirin and paracetamol, and have a tendency to accumulate these drugs in their system – prolonging toxic effects. That is why a single dose can be fatal to cats.
In pregnant animals it can cause fetal abnormalities.
Veterinary care may involve inducing vomiting if ingestion occurred within the hour. If deemed necessary, a gastric lavage may also be performed to evacuate the contents in your pet’s stomach to get rid of any remaining drugs in its system. Multiple doses of activated charcoal can be given to absorb any more circulating drugs/toxins in the system.
In severe cases, your pet may need to be hospitalised for further treatment and management. Blood tests may be done to aid in assessment and monitoring of the patient and your pet may require aggressive intravenous fluid therapy to flush out the toxins from its system and to correct any electrolyte imbalances. Medication may be required to treat gastric ulcers.
Gfeller RW &Messonnier SP (1998) Handbook of Small Animal Toxicology & Poisonings. Missouri, USA: Mosby. pp. 89-92
Plumb DC (2011) Plumb’s Veterinary Drug Handbook 7thEdn. Wiley-Blackwell, Iowa, USA.
BSAVA (2011) BSAVA Small Animal Formulary 7thEdn. Ramsey I (ed.) Gloucester: BSAVA